California, 2019

Flash Flood and Debris Flow in California, July 22 to 24, 2019

July 22 to 24, 2019 · NWS SGX · 8 events in 4 counties and zones

An upper level high set up over the Four Corners region, allowing moisture to move into Southern California. Showers set up over the coast and valleys on July 22nd, and inland thunderstorms developed in the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An upper level high set up over the Four Corners region, allowing moisture to move into Southern California. Showers set up over the coast and valleys on July 22nd, and inland thunderstorms developed in the afternoon. On July 23rd, a severe thunderstorm set up over the Coachella Valley and brought 70 mph winds to Mecca. This resulted in over 8 million dollars in damages to power lines throughout the city. On July 24th, storms prompted flash flood warnings over the Riverside and San Diego County mountains. On July 25th, strong thunderstorms over Julian and Borrego Springs brought gusty winds, small hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 22, 12:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 12:30 PM PST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
130 PM PDT Mon Jul 22 2019

.SYNOPSIS...
High pressure aloft will expand over the Southwest early this week,
bringing warm days and less extensive night and morning coastal
low clouds. Increasing moisture from the southeast will mean more
high cloudiness and an increasing chance of showers and
thunderstorms, mainly in the afternoons and early evenings and
mainly over the mountains and deserts. The best chances of strong
thunderstorms with locally heavy rain is Tuesday through Thursday.
Dry weather will likely return by next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Some thunderstorms had formed over the region as of early afternoon
as the decrease in mid-high clouds have allowed for better surface
heating. A few lightning strikes in quick-moving weak convective
cells occurred earlier, including a couple near Palm Springs a
little before 10 AM. Scattered thunderstorms will occur mainly over
the mountains this afternoon, but given the southeast flow, a few
cells could drift into the valleys. Durations will generally be
short as, evidenced by the northern Baja convection, the
thunderstorms modify the environment by the cooling. HRRR and HREF
show relatively limited amounts of precip, so total amounts should
generally be under 1/2 inch this afternoon.

The upper high is now over the 4 Corners and will stay in that area
through about Thursday and bring us moist southeast flow aloft.
Winds in the mid levels will decrease by about half, which will help
the taller pulse-type thunderstorms to better form, though near
saturation at times in the 500-300 MB layers may produce enough
clouds at times to inhibit the convection. Some of the higher level
moisture will be dependent on convection upstream, such as over
Sonora, the day before. Where thunderstorms form, there could be
brief heavy rain, with a possibility of isolated flash flooding,
though HREF solutions show a very low chance of greater than one
inch of precipitation anywhere Tuesday, at least for now.
Thunderstorms will mostly be over the mountains and deserts, but
some convergence along the Elsinore Convergence Zone in the Inland
Empire could produce a few thunderstorms there Tuesday or Wednesday
afternoon, especially with surface temperatures around 100 degrees
providing some instability. The moisture decreases some Thursday,
though the height level of the moisture, more around 700 MB, less
above, may be more favorable for thunderstorms partly due to fewer
high clouds.

GEFS is consistent with its ensemble solutions with the placement of
the upper high over the 4 Corners through Friday, then the solutions
gradually divergence over the weekend with more than half the
solutions having the upper high shift south which would place us
under drier southwest flow, mostly due to troughing in the northern
part of the West, but other solutions only have a slight shift
southwest, which could maintain isolated thunderstorms. For now,
will lean towards the drier solution but keep our eyes open.
Temperatures will be a little above normal this week, except near
or just slightly below normal in the deserts due to the moisture,
though the humidity will make it feel warmer there. With the drying
late in the week, temperatures in the deserts could rebound above
110 degrees again.

&&

.AVIATION...
221945Z...Coast/Valleys...FEW-SCT low clouds with bases around 1000
ft MSL and tops to 1600 ft MSL this afternoon. Low clouds will be
less in coverage tonight, but could impact KSAN, KCRQ and KSNA with
cigs 800-1000 ft MSL at times between 08Z and 16Z Tuesday.

Mountains/Deserts...SCT-BKN clouds AOA 10000 ft MSL early this
afternoon. FEW-SCT TSRA over the mountains this afternoon/evening.
Lightning VCNTY KPSP, KTRM, KSBD and KONT is possible but low
probability.

&&

.MARINE...
No hazardous marine weather expected through Friday.

&&

.SKYWARN...
There is a small chance that Skywarn activation will be needed later
today. Skywarn could be activated any afternoon and early evening
through Friday due to thunderstorm activity.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Maxwell
AVIATION/MARINE...PG

In the hours before

Special weather statement, Jul 22, 12:25 PM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service San Diego CA
125 PM PDT Mon Jul 22 2019

CAZ058-222130-
San Diego County Mountains-
125 PM PDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT THE SAN DIEGO COUNTY
MOUNTAINS...

At 125 PM PDT, a strong thunderstorm was located near Warner Springs,
or 14 miles south of Anza, moving northwest at 5 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs and
Los Coyotes Indian Reservation.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3327 11665 3340 11670 3342 11668 3342 11657
      3340 11653 3328 11657
TIME...MOT...LOC 2025Z 143DEG 6KT 3336 11662

Moreland
Special weather statement, Jul 22, 12:57 PM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service San Diego CA
157 PM PDT Mon Jul 22 2019

CAZ056-222200-
Riverside County Mountains-
157 PM PDT Mon Jul 22 2019

...THUNDERSTORMS IMPACTING THE MOUNTAINS OF RIVERSIDE COUNTY...

At 155 PM PDT, a strong thunderstorm was located 7 miles northeast
of Hwy 79 Between Oak Grove And Aguanga, or 7 miles south of Anza.
Another thunderstorm was located just east of Idyllwild.

Winds in excess of 35 mph are possible with these storms. In
addition, rainfall amounts of one-half inch per hour are possible
along with frequent lightning.

Locations impacted include...
Idyllwild-Pine Cove, Anza, Mt San Jacinto State Park, Hwy 243 Between
Banning And Idyllwild, Hwy 74 Between Mountain Center And Anza,
Mountain Center, Cahuilla Indian Reservation and Lake Hemet.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3343 11663 3343 11676 3359 11673 3380 11675
      3380 11662 3358 11663
TIME...MOT...LOC 2055Z 143DEG 6KT 3345 11670

Moreland
Local storm report, Jul 22, 2:05 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 PM PDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     5 WSW WARNER SPRINGS    33.25N 116.70W
07/22/2019  M40 MPH          SAN DIEGO          CA   MESONET

            A WIND GUST OF 40 MPH WAS RECORDED BY THE
            WARNER SPRINGS MESONET.

&&

CB

The radar

The Santa Ana Mts radar (KSOX), 93 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain, 1 hail, 1 thunderstorm wind, 1 debris flow, 1 high wind, 1 flash flood. Local standard time, as filed.

Flood, San Bernardino

When
July 22, 3:00 PM PST to 4:00 PM PST
Where
San Bernardino County, 1.77 mi SSE of Lucerne Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.425, -116.942

Spotter reported flooding in their backyard from heavy rain.

Flood, San Diego

When
July 23, 1:00 PM PST to 2:00 PM PST
Where
San Diego County, 2.59 mi N of (Czz)campo
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
32.637, -116.475

Campo COOP observer reported 6 inches of standing water in backyard and runoff with mud/debris.

Heavy Rain, Riverside

When
July 23, 1:00 PM PST to 4:00 PM PST
Where
Riverside County, 5.73 mi SW of La Quinta
Reported by
River/Stream Gage
Coordinates
33.616, -116.376

Upper Bear Creek gage reported 2.4 inches of rainfall in 3 hours.

Hail, San Bernardino

When
July 23, 3:00 PM PST to 4:00 PM PST
Where
San Bernardino County, 0.9 mi S of Lucerne Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.437, -116.948

Spotter reported penny sized hail.

Thunderstorm Wind, Riverside

When
July 23, 4:00 PM PST to 6:00 PM PST
Where
Riverside County, 5.02 mi S of (Trm)thermal Arpt to 2.07 mi SW of Mecca
Measured
60 kt (69 mph) estimated gust
Property damage
$8.0 million
Reported by
Emergency Manager
Coordinates
33.558, -116.183

Estimated 8 million in damage reported from thunderstorms microburst. Up to 20 utility poles downed, snapped or damaged in Imperial Irrigation District. Thunderstorms collapsed on desert floor. Strong winds also brought down a large tree onto a vehicle, trapping a man inside.

Debris Flow, San Bernardino

When
July 24, 10:00 AM PST to 11:00 AM PST
Where
San Bernardino County, 0.77 mi SSW of Big Bear City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.260, -116.856

CalTrans reported rocks and mud in the road due to heavy rain.

High Wind, San Diego County Mountains

When
July 24, 2:00 PM PST to 3:00 PM PST
Where
San Diego County Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Mount Laguna mesonet recorded a peak wind gust of 53 knots.

Flash Flood, San Diego

When
July 24, 3:00 PM PST to 4:00 PM PST
Where
San Diego County, 3.69 mi SE of Agua Caliente Spgs to 3.72 mi SE of Agua Caliente Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.919, -116.249

CalTrans reported that roadway S2 was washed out near MM35 due to heavy rain and resultant flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847450, 847457, 847468, 847458, 848213, 847477, 847487, 847489.